Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 9, 2021Pinal County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 9, 2021, 6:20 AM MST for Pinal County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 6:20 AM MST (13:20 UTC)
Expired
Aug 9, 2021, 7:15 AM MST
In force
55 min
Issued by
NWS Phoenix, AZ
Hail
0.00 in
Wind
40

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 44 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 1.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS85 KPSR 091320
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
620 AM MST Mon Aug 9 2021
 
AZZ553>555-091415-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
West Pinal County AZ-
620 AM MST Mon Aug 9 2021

...A strong thunderstorm will impact portions of Pinal County through
715 AM MST...

At 618 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Coolidge Airport, or 17 miles south of Florence,
moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Casa Grande, Florence, Coolidge, Queen Creek, Arizona City, La Palma,
Blackwater, Toltec, Magma, San Tan Valley, Coolidge Airport,
Bapchule, Olberg, Arizola, San Tan Mountain Park, Randolph, Valley
Farms, Sacaton, Santan and Stanfield.

This includes the following highways...
AZ Interstate 10 between mile markers 173 and 204.
AZ Interstate 8 between mile markers 153 and 178.
AZ Route 87 between mile markers 124 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3274 11174 3276 11174 3276 11177 3280 11178
      3277 11195 3283 11212 3299 11207 3317 11185
      3319 11147 3311 11117 3305 11123 3273 11167
TIME...MOT...LOC 1318Z 122DEG 8KT 3280 11130 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 5:24 AM MST, 56 minutes earlier.

Area forecast discussion, Aug 9, 5:24 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
524 AM MST Mon Aug 9 2021

.UPDATE...Updated Aviation Weather Discussion.

&&

.SYNOPSIS...
A low pressure disturbance moving into Arizona from the south will
bring moisture, cooler temperatures and increasing chances of storms
and precipitation, especially Monday night and Tuesday. Persistent
humid conditions through the week should help to maintain decent
storm chances and below normal high temperatures.

&&

.DISCUSSION...
Breezy to very breezy SSE winds have spread into Phoenix and N Pinal
Cty area late tonight from an organized outflow boundary from
recent evening storm activity across SE AZ. The storms were/are
associated with an inverted trough with clusters of vort. SPC and
RAP mesoanalysis shows an UL low/inverted trough over Sonora-SSE
AZ with a pair of vort max's, one over SE AZ and another a bit
further south, moving north into the regional UL ridge. An H3
divergence field and a 30 kt cyclonic jet streak at H5 were also
noted with the low. A fairly deep moisture profile is associated
with this system from the BL to the mid levels as seen on METSAT
with enhanced WV and an elevated swath of H7-H5 RH across SE-S AZ.
The 00Z PSR sounding reflected the last "dry" day with PW having
decreased to 1.10" and mean W of just 8.7 gm/kg, weak/skinny CAPE
and significant CAPs, though TWC's 00Z sounding reflected an
increased PW >1.5" and moderate CAPE and minimal CIN.

Models remain in good agreement on the inverted trough moving
steadily NNW through S-SE AZ today and S-Cent and N AZ this evening
and tonight. Phoenix and the surrounding deserts' relatively dry
profile will rapidly moisten today as the deep moisture field
associated with the trough proceeds north. As a result NBM storm
chances and POPS will improve to 15-30% today and to 30-50% this
evening and Tuesday.

There is still some variation seen on the latest HREF/family run on
the exact evolution of the area's shower and storm pattern for today
and tonight. Some favor showers and storms moving in from the S
today to become increasingly isolated around Phoenix and the
deserts while others favor a better organized area of scattered
light to moderate showers moving N into S-Cent AZ lower deserts on
Monday afternoon. The HRRR and the HRW FV3 continue to favor more
isolated light showers today followed by more pronounced
convection along the Mogollon Rim and E AZ high elevations early
Monday evening. Earlier runs of the HRRR emerged as the most
bullish on bringing storms more SWrd off the high terrain through
Phoenix and N of Phoenix this (Monday) evening, and into the W
deserts tonight (Monday night) and Tue. While the FV3 favors a
dryer solution for Phoenix this (Monday) evening by keeping the
main storms mainly just N of Phoenix as they move west.

This system's near-term model/WPC QPF maxima still favors Tue
morning. However the area of maximum QPF has expanded and now
includes the greater Phoenix area and Casa Grande west into parts
of SW-W AZ. For now Phoenix QPF for Monday night and Tuesday
ranges from 0.1-0.4" with an average of about 0.2-0.25". Also for
for today and Tue the WPC Days 1 and 2 EROs remain "Marginal"
across the area (including SE CA on Tuesday). This means there is
a 5-10% chance of rainfall exceeding flash flood guidance within
25 miles of a point. Models continue to support this with
continued good agreement on a decent recovery of area PWAT to
1.7-2.0" associated with this system. As a result there is a
slight chance of mostly isolated/occasional flash flooding,
including burn scar areas. There is still lingering uncertainty
and CAM/model spread on the best times and locations for any
possible flash flooding with many models favoring progressive,
faster moving QPF patterns. CAMS and the HREF also support fair
chances (30-45%) for occasional strong and gusty thunderstorm
outflow winds (>35 mph) in and around Phoenix this evening/Monday
night, and possibly even areas of patchy blowing dust.

The Clusters continue to hold a decent mix of signals for
recurring storms and showers, on and off, for the later half of
the week and into the weekend. They still favor anomalous high
pressure repositioning further to the N and NW of the region which
would give easterly waves and inverted troughs in N MX continued
better access to S-Cent AZ. However there is still plenty of
uncertainty on the timing and position of any storms moving into
the region during that time. For now NBM POPS favor 20-30% for the
second half of the week and 40% into the weekend with occasional
moderate amounts of WPC QPF. For SE CA POPS fall off and
temperatures warm for the later part of the week before storm
chances increase again into the low double digits this weekend.

The moderating effect that the increase in moisture and increasing
thick cloud cover will have on temperatures starts today with
highs likely falling to below normal. In addition below normal
high temperatures remain favored through next weekend with highs
mostly in the low 100s and even the upper 90s around Phoenix, and
103-109 degrees out west.

&&

.AVIATION...Updated at 1215Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

There are multiple weather concerns for aviation through today.
For the early morning, SE winds at 5-9 kts will persist at most
terminals the next few hours. Meanwhile, showers and embedded
thunderstorms will continue to approach the terminal area from the
south, but latest trends are unclear as to whether or not this
activity will make it into the terminal area, thus leading to a
few hours of VCSH at KPHX and KIWA this morning. Even if these
showers do not reach the terminals, they will likely play havoc on
the morning winds by reinforcing the SE winds first, and then
southerly winds by mid morning, and potentially SSW winds by late
morning. Periods of a westerly winds cannot be ruled out either
depending on very localized influences from terrain and any early
diurnal heating. The typical diurnal westerly wind switch is in
doubt for the afternoon, but may materialize depending how the
aforementioned showers and/or lengthy diurnal heating. If not,
terminals can anticipate a SSW to SSE wind to last much of the
day.

The strongest afternoon showers and thunderstorms are anticipated
to form over the higher terrain north and east of the terminal
area after 00z this afternoon, and may not impact terminals until
a few hours later than that. NE outflow winds with gusts of 18-25
kts is the most likely impact, with chances of occurring around
50%, and anticipated to move through between 02-04z. Localized areas
of blowing dust cannot be rules out. Chances for showers and storms
in the terminal area is slightly lower, at around 25-35%, leading
to periods of VCTS/VCSH late this evening. A PROB30 line was added
to all terminals except for KIWA, where chances are relatively
lower (20-30%). General reduction of CIGs down to 10k feet is
expected.

Southeast California/Southwest Arizona including KIPL and KBLH:

The likelihood for aviation weather impacts is low for today. At
KIPL, southerly to southeasterly winds will continue at speeds of
7-13 kts with daytime gusts of 20-25 kts. At KBLH, southerly (SSW
to SSE) winds will continue through the period at speeds of 12-16
kts and some gusts of 20-25 kts during the daytime hours. Showers
and thunderstorms are anticipated to move through western Arizona
towards the lower Colorado River area very late Monday producing a
few hours of VCSH/VCTS. Localized areas of blowing dust cannot be
ruled out.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Highs over S-cent AZ will settle a few degrees below normal and
near normal in western areas. Storm chances continue through the
weekend. RH values also remain elevated with periodic influxes of
moisture and below normal temperatures in most places. Min RH will
remain above 20-30% in all areas except for the drier parts of SE
CA where they will fall into the upper teens possibly on Thu and
Fri. Apart from thunderstorms expect mostly light winds favoring
normal diurnal patterns through the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AD
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 9, 6:20 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 AM MST Mon Aug 9 2021

AZZ553>555-091415-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
West Pinal County AZ-
620 AM MST Mon Aug 9 2021

...A strong thunderstorm will impact portions of Pinal County through
715 AM MST...

At 618 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Coolidge Airport, or 17 miles south of Florence,
moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Casa Grande, Florence, Coolidge, Queen Creek, Arizona City, La Palma,
Blackwater, Toltec, Magma, San Tan Valley, Coolidge Airport,
Bapchule, Olberg, Arizola, San Tan Mountain Park, Randolph, Valley
Farms, Sacaton, Santan and Stanfield.

This includes the following highways...
AZ Interstate 10 between mile markers 173 and 204.
AZ Interstate 8 between mile markers 153 and 178.
AZ Route 87 between mile markers 124 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3274 11174 3276 11174 3276 11177 3280 11178
      3277 11195 3283 11212 3299 11207 3317 11185
      3319 11147 3311 11117 3305 11123 3273 11167
TIME...MOT...LOC 1318Z 122DEG 8KT 3280 11130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 8, 6:06 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 8, 6:21 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa54 min
Aug 8, 6:28 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 8, 6:46 PM MSTSpecial Weather StatementPSRLa Paz44 min
Aug 8, 7:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 9, 7:56 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 9, 2:57 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 9, 3:32 PM MSTSpecial Weather StatementPSRLa Paz43 min
Aug 9, 4:11 PM MSTSpecial Weather StatementPSR49 min
Aug 9, 4:30 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 9, 1:44 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 9, 2:38 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino3 hr
Aug 9, 3:26 PM MSTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.